EconPapers    
Economics at your fingertips  
 

Are output growth-rate distributions fat-tailed? some evidence from OECD countries

Giorgio Fagiolo (), Mauro Napoletano () and Andrea Roventini

Journal of Applied Econometrics, 2008, vol. 23, issue 5, 639-669

Abstract: This work explores some distributional properties of aggregate output growth-rate time series. We show that, in the majority of OECD countries, output growth-rate distributions are well approximated by symmetric exponential power densities with tails much fatter than those of a Gaussian (but with finite moments of any order). Fat tails robustly emerge in output growth rates independently of: (i) the way we measure aggregate output; (ii) the family of densities employed in the estimation; (iii) the length of time lags used to compute growth rates. We also show that fat tails still characterize output growth-rate distributions even after one washes away outliers, autocorrelation and heteroscedasticity. Copyright © 2008 John Wiley & Sons, Ltd.

Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (137) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1002/jae.1003 Link to full text; subscription required (text/html)
http://qed.econ.queensu.ca:80/jae/2008-v23.5/ Supporting data files and programs (text/html)

Related works:
Working Paper: Are output growth-rate distributions fat-tailed? Some evidence from OECD countries (2006) Downloads
Working Paper: Are output growth-rate distributions fat-tailed? Some evidence from OECD countries (2006) Downloads
Working Paper: Are Output Growth-Rate Distributions Fat-Tailed? Some Evidence from OECD Countries (2006) Downloads
Working Paper: Are Output Growth-Rate Distributions Fat-Tailed? Some Evidence from OECD Countries (2006) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:23:y:2008:i:5:p:639-669

Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252

DOI: 10.1002/jae.1003

Access Statistics for this article

Journal of Applied Econometrics is currently edited by M. Hashem Pesaran

More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().

 
Page updated 2020-05-24
Handle: RePEc:jae:japmet:v:23:y:2008:i:5:p:639-669